How to Take Metformin to Minimize Side Effects

Written by yvonne van damme
  • Share
  • Tweet
  • Share
  • Email

Metformin is a medication prescribed to treat and prevent type 2 diabetes. In addition, it's used to treat polycystic ovarian syndrome. Metformin controls blood-sugar levels and regulates hormones. It can have problematic side effects, including diarrhoea, nausea, vomiting and gas. One out of three patients will experience side effects. But there are ways to minimise them.

Skill level:
Moderate

Other People Are Reading

Things you need

  • Water
  • Protein-rich foods

Show MoreHide

Instructions

    Instructions

  1. 1

    Take metformin every single day and at the same time. Side effects usually lessen the longer that it's taken. Thus, taking it daily will allow your body to get used to the medication.

  2. 2

    Always take metformin with a meal. If it's taken on an empty stomach, nausea and vomiting are likely to occur. For best results, take it in the evening after a meal.

  3. 3

    Consult with your doctor about changing to the extended-release version of metformin if you are not already taking it. The side effects are often reduced with the extended-release version because small amounts of the medication are released throughout the day rather than all at once.

  4. 4

    Don't skimp on water. At a minimum, consume eight glasses of water per day. Dehydration can contribute to diarrhoea, as well as nausea. In addition, one rare side effect of metformin is lactic acidosis. Dehydration contributes to the possibility of experiencing lactic acidosis. It's a rare but possibly deadly condition.

  5. 5

    Reduce consumption of alcohol. It does not need to be eliminated completely, but it should not be consumed in large amounts. If copious amounts of alcohol are consumed while taking metformin, the risk of developing lactic acidosis increases.

Tips and warnings

  • Consult a nutritionist for advice and assistance with devising a meal plan.
  • Be patient. Side effects usually lessen after the first month of taking metformin.
  • Contact a health-care professional immediately if you suffer from any of the symptoms of lactic acidosis, such as fainting, muscle pain, shortness of breath and prolonged weakness.
  • Do not change your dosage without consulting a doctor.

Don't Miss

Resources

Filter:
  • All types
  • Articles
  • Slideshows
  • Videos
Sort:
  • Most relevant
  • Most popular
  • Most recent

No articles available

No slideshows available

No videos available

By using the eHow.co.uk site, you consent to the use of cookies. For more information, please see our Cookie policy.